Herbal products may pose danger for heart patients

February 23, 2010, 12:51 am

★★★½☆

Use of Herbal Products and Potential Interactions in Patients with Cardiovascular Diseases. Tachjian A et al.  J Am Coll Cardiol Feb 9, 2010;55:515-25.

Abstract

Use of unregulated herbal remedies is common and increasing dramatically among patients also taking prescription medicines. Unfortunately, these herbal products can have detrimental effects of their own, as well as potential interactions with other medications.  This review, form the Mayo Clinic, searched PubMed and Medline databases for the years 1966 to 2009 to identify medical literature related to herbs and cardiovascular disease.

Among the authors’ findings:

• Many herbal products can potentially increase bleeding, especially in patients on warfarin, aspirin, and anti-platelet drugs.  Such herbal products include saw palmetto, ginseng, ginko biloba, garlic, fenugreek, and saw palmetto. Ginseng and St. John’s wort, on the other hand, may decrease the anticoagulant effect of warfarin.

• Some herbal products — including danshen, ginseng, hawthorn, and St. John’s wart — interfere with the maintenance or measurement of digoxin levels.

• Licorice can cause pseudohyperaldosteronism and hypokalema.

• Other herbal preparations can potentially cause hypertension, tachycardia, cardiac arrhythmias, hyper- or hypoglycemia, or hepatotoxicity.

My take on all this is that herbal products can in certain instances be dangerous, and that it is prudent for a physician to be aware of all the medicines — herbal and prescribed — that his or her patient is taking.  A good drug history should delve into whether the patient is using: any prescribed medicine, any new medicine, any over-the-counter or “natural” medicine, vitamins, or a friend or relative’s medicine.  However, I would have appreciated more context and perspective in this article.  How many of these interactions are theoretical, or based on case reports?  I lost track of the number of times the authors said a particular herbal preparation “potentially” interacts with a cardiovascular drug, or “may” increase toxicity.  Although the interaction by which grapefruit juice can increase calcium channel blocker levels has been known at least since 1989, I was not able to find a single reference in PubMed to a clinical case where this effect resulted in a poor outcome (nor does this paper reference such a case).  While this is a worthwhile paper to scan and have available for reference, I’d want more proof before insisting that a patient on amlodipine  give up her morning Dole’s.

Addendum: (2/23/10 4:17 PM)  After further thought, I have uprated this article from 3.0 skulls to 3.5.  Although many of the interactions listed are not really significant for primary care physicians, as toxicologists we should certainly know about the unusual and rare interactions that may occur in cases referred to a poison center.  But I’m still not paranoid about grapefruit juice.

Comments are closed.